We will all see this scenario during our careers. I saw it myself again recently. The patient undergoes an uneventful anesthetic, awakens at the end, and is transferred to the recovery area. Upon arrival in recovery, the patient is no longer responsive and has marked respiratory depression. After a quick resuscitation with bag-valve-mask, some stimulation, and perhaps some intravenous naloxone, the patient wakes up.
That patient was just awake in the OR? What happened? During the postoperative period, there is constant change in the forces arousing your patient and those sedating your patient. The shift of balance in those forces can cause abrupt respiratory depression and apnea when you least expect it.
It’s important to recognize that postoperative opioid-induced respiratory depression, referred in the literature as POIRD, can occur at any time in the first several days of the postoperative course. The incidence is stated to be less than 0.5% of anesthetics — or less than 1 in 200. Now that number sounds pretty small until you multiply 0.5% times the estimated 48 million inpatient procedures a year. A small percentage of a really big number can be a really big number.
Fortunately most patients don’t suffer harm, and may not need more treatment than stimulation and close observation until opioid effects wane. However, a small but significant minority can suffer serious harm and even death if respiratory depression is severe and not recognized in a timely fashion.
The time immediately following wake-up can be a particularly high-risk period because blood levels of drugs, including any inhalational agents, and the amount of stimulation are constantly changing.
What Affects Opioid Potency in Your Patient
The effect of opioids on breathing depends on many interacting factors, including:
- opioid potency,
- opioid speed of onset or offset,
- opioid receptor kinetics,
- dose and speed of infusion,
- route of administration
- additional medication
- site of surgery
- surgical technique
- underlying disease and comorbidities
- hormonal status, such as pregnancy
What Predisposes a Patient to Increased Sedation from Opioids?
The incidence of respiratory events after opioid treatment may also be higher in certain patient groups, such as:
- severely ill or aged patients,
- the morbidly obese,
- patients with specific underlying diseases (e.g., diseases of the lungs or the respiratory muscles),
- patients with obstructive sleep apnea
- the sleep deprived patient
- genetics — e.g. some patient are rapid metabolizers at higher risk of side effects
All of these are of interest and I will provide some links at the end for some reviews on opioid-induced respiratory depression. But for right now let’s look at those key, first few minutes after anesthetic emergence.
It’s Ultimately The Balance In the Force
Within the background of all of these predisposing factors, it’s the balance of the state of arousal vs. the level of pain that causes most of the unpredictability, especially in the first 30 minutes after wake-up. Let’s look at this period of time to see why this is so.
Arousal obviously is itself a state of balance. Things can wake you up (increase arousal) and things can make you sleepy (decrease arousal or increase sedation).
Emergence Forces Increasing Arousal
- Wound pain
- Decrease in anesthetic level
- Stimulus of suctioning the mouth
- Stimulus of airway devices such as the endotracheal tube, oral airway
- Cleaning the skin around the wound
- Placing the dressings, splints and slings
- Moving the patient to the gurney
Emergence Forces Decreasing Arousal (e.g. Increasing Sedation)
- Titration of pain medications
- Infiltration of local anesthetics by surgeon
- Periperative Nerve block
- Removal of the endotracheal tube and oral airway
- Positioning to minimize pain (sitting patient up)
- We stop stimulating the patient once they’re on the gurney
Now if you look at these lists, most of the maximally stimulating activities happen early in the wake-up process and are countered by our attention to making sure the patient is comfortable. It can be alarmingly easy to tip the balance of the force too far toward the sedative side once we stop stimulating the patient.
In the most common scenario, the intense stimulus of the endotracheal tube may cause the patient to struggle to pull it out during wake-up. A combative patient could potentially injure himself, or one of the providers treating him, so the temptation is great to remove the tube quickly rather than wait for the patient to be truly coherent.
Now if you pull the ETT out during stage 2 of emergence, the patient can go into laryngospasm — a problem for another day. For this example, let’s assume we’re beyond stage 2, but still heavily sedated. If you pull out the endotracheal tube during this period, the patient may stop breathing as soon as the tube is out. In this case, once the airway stimulus is gone, there is now nothing stimulating the patient to breathe given the current level of sedation. Typically if respiratory depression occurs immediately, the provider recognizes it immediately, treats it quickly, and life is good.
A more dangerous scenario can occur if the respiratory depression does not begin until the trip down the hallway to the recovery area has begun. During this trip the patient may be semi-sitting, with the face hidden from us as we push the gurney from behind. If the patient is hypoventilating, a vicious cycle can start.
Hypoventilation usually begins with shallow breathing. Respiratory rate may seem fine at first. However, the shallow breathing causes CO2 to rise. If CO2 rises into the 70s and 80s it becomes fairly anesthetic, which further sedates the patient. This worsens hypoventilation, and increases CO2. Respiratory acidosis further depresses the patient. At this point respiratory rate slows and the patient can stop breathing. Hypoxia can be a late sign, because the supplemental oxygen has been keeping the oxygen saturation supported during hypoventilation.
Always monitor your patients closely after wakeup and during transport, especially after stimulation stops. Talk to them and make sure they’re breathing. Place your hand over the face to feel exhaled breath if the patient is sleepy. Look for fogging of their oxygen mask. Watch skin color (although cyanosis is a late sign). Check mental status immediately upon arrival. And be sure to keep a close eye on the patient while giving report, when everyone is very interested in attaching monitors and charting arrival time in the computer — and often distracted from looking at the patient.
If your patient is suffering respiratory depression, then stimulate him and tell him to take a deep breath. If this doesn’t resolve the problem you will need to open the airway and assist ventilation with supplemental oxygen as indicated. It’s uncommon that you will need to reintubate a patient with POIRD but it can happen.
Naloxone may be needed, but dilute it to make titration easy. Start with low doses and titrate slowly, giving it time to circulate and work. High dose naloxone reverses your patient’s analgesia, making management of the patient in this very painful phase of their recovery difficult. The now poorly controlled pain increases the risk of complications from nausea and vomiting, hypertension, tachycardia, arrythmias, as well as potential cardiac ischemia from the intense sympathetic stimulus. Naloxone can also rarely trigger non-cardiogenic pulmonary edema.
If respiratory depression has been going on long enough to produce significant hypoxia, it can stun the heart. WARNING: new onset bradycardia in the setting of hypoxia is a sign that your patient may be about to suffer cardiac arrest. Hyperventilate with oxygen while you ask for the atropine to be brought to the bedside. Seconds matter.
Opioid induced respiratory depression requiring treatment can occur to any patient at any time, and under the care of any provider — from novice to experienced — because patient response is often unpredictable. You must understand the forces of sedation and arousal and be constantly vigilant to keep your patients safe.
Dahan A, Aarts L, Smith TW. Incidence, Reversal, and Prevention of Opioid-induced Respiratory Depression. Anesthesiology. 2010 Jan;112(1):226-38. doi: 10.1097/ALN.0b013e3181c38c25.
Overdyke F, DeVita M, Pasero C. Postoperative Opioid-Induced Respiratory Depression: Current Challenges and New Developments In Patient Monitoring. Anesthesiology News Special Report Oct 2012